Cases reported "Epilepsy, Tonic-Clonic"

Filter by keywords:



Retrieving documents. Please wait...

1/552. hypersensitivity reaction in a child due to lamotrigine.

    Lamotrigine is an anticonvulsant with a broad spectrum of activity that has been approved in the united states for use in adults with either partial or generalized seizures. This drug is being widely prescribed by pediatricians and neurologists because it is effective in children with idiopathic, resistant, generalized seizures and does not impair cognition. As with other anticonvulsants, a hypersensitivity syndrome has been described. Anticonvulsant hypersensitivity syndrome consists of the hallmark features of fever, rash, and lymphadenopathy. We report the first case of hypersensitivity syndrome in a child due to lamotrigine in which we believe the coadministration of valproic acid increased the duration of the reaction. Our patient had a high spiking fever, generalized morbilliform eruption, facial edema, lymphadenopathy, eosinophilia, atypical lymphocytosis, and an elevation in his liver function tests. The syndrome resolved with the discontinuation of the medication. Anticonvulsant hypersensitivity syndrome may occur with the administration of lamotrigine. Variable presentations may be seen, as hypersensitivity syndromes may be multisystem in nature. The prompt recognition of the signs and symptoms of this condition allows an accurate diagnosis so that the drug may be discontinued and other anticonvulsant treatment options instituted. ( info)

2/552. Eighteen fractures in a man with profound mental retardation.

    A 39-year-old man with generalized tonic clonic epilepsy and profound mental retardation sustained 18 fractures (15 in appendicular and 3 in axial bones) during 19 years. Both femoral necks were fractured, requiring surgical repair. Although he had been on antiepileptic drugs for 35 years, he had no radiographic or biochemical sign of osteomalacia. He had a very low bone mineral density, suggesting osteoporosis. This case illustrates an important medical problem affecting people with developmental disability and a management challenge for their caretakers. ( info)

3/552. Integration of preoperative and intraoperative functional brain mapping in a frameless stereotactic environment for lesions near eloquent cortex. Technical note.

    The authors present a method of incorporating preoperative noninvasive functional brain mapping data into the frameless stereotactic magnetic resonance (MR) imaging dataset used for image-guided resection of brain lesions located near eloquent cortex. They report the use of functional (f)MR imaging and magnetic source (MS) imaging for preoperative mapping of eloquent cortex in difficult cases of brain tumor resection such as those in which there are large expansive masses or in which reoperations are required and the anatomy is distorted from prior treatments. To correlate methods of preoperative and intraoperative mapping localization directly, the authors have developed techniques of importing preoperative MS and fMR imaging data into an image-guided frameless stereotactic computer workstation. The data appear as a seamless overlay on the same preoperative volumetric MR imaging dataset used for stereotactic guidance during the operation. Intraoperatively identified functional locations mapped by cortical stimulation are recorded as digitally registered points. This approach should prove useful in assessing the accuracy and reliability of various preoperative functional brain mapping techniques. ( info)

4/552. On the toxicity of valproic-acid.

    pancreatitis is a serious adverse effect of valproic acid (VPA). We report a case of VPA-induced pancreatitis in a dialysis patient. A brief review concerning VPA toxicity and acute pancreatitis in chronic renal patients is presented. We suggest that end-stage renal disease (ESRD) should be considered another risk factor for VPA-induced pancreatitis. ( info)

5/552. Cardiac syncope secondary to glossopharyngeal neuralgia--effectively treated with carbamazepine.

    A 64-year-old male with glossopharyngeal neuralgia, cardiac asystole and grand mal seizures has been relieved of his attacks by intake of 400 mg of carbamazepine per day over a 4-year period. Simultaneous EEG-EKG recordings before and after drinking water document the diagnosis. ( info)

6/552. Truly a team effort.

    Jane was a healthy 16 year old girl who attended a high school dance and subsequently had a grand mal seizure--her first! She was taken home, developed a decreasing level of consciousness and was admitted to the local hospital, where it progressed to status epilepticus. We will describe the classifications of seizures including status epilepticus, which demands the highest level of clinical expertise and attention to preventative medicine, for a desirable outcome. During the eleven months of care a massive multi disciplinary team approach was instituted which extended across borders. Jane's story demonstrates a truly Neuroscience team effort from acute care to a rehabilitation center to home. ( info)

7/552. rhabdomyolysis complicating unrecognized hypophosphatemia in an alcoholic patient.

    rhabdomyolysis occurring as a complication of hypophosphatemia has been infrequently described. A 58-year-old male with a history of daily alcohol consumption presented with two generalized tonic clonic seizures secondary to hypovolemic hyponatremia. He was volume-resuscitated, and antiepileptic medication was administered. After three days of hospitalization, the patient developed severe rhabdomyolysis despite the absence of further seizure activity. serum phosphate levels were depressed. He was treated with intravenous mannitol, alkaline diuresis, and intravenous and oral phosphate supplementation. He recovered uneventfully. hypophosphatemia can potentially lead to multisystem organ dysfunction including severe rhabdomyolysis. It is, therefore, important to maintain a low threshold for measuring serum phosphate levels in patients admitted to hospital. ( info)

8/552. Delayed methotrexate clearance in a patient with sickle cell anemia and osteosarcoma.

    A 15-year-old girl with homozygous sickle cell anemia (HbSS) and osteosarcoma is described. Delayed clearance of methotrexate (MTX) after the second course of high-dose MTX (HDMTX) led to the development of renal and hepatic toxicities. Rescue was accomplished with high-dose leucovorin, intravenous carboxypeptidase G2, and thymidine. Although the renal and hepatic abnormalities resolved, focal tonic-clonic seizures developed, accompanied by abnormal brain imaging. Four weeks after this episode, all clinical and biochemical abnormalities resolved. Preexistent end-organ damage associated with HbSS may compromise the ability to deliver high-dose chemotherapy with curative intent in patients with malignant disease. ( info)

9/552. Cross-sensitivity and the anticonvulsant hypersensitivity syndrome.

    The anticonvulsant hypersensitivity syndrome is a rare complication that occurs with the use of antiepileptic medications. Although phenytoin is the most common culprit, carbamazepine and phenobarbital are known to cause a similar reaction. A familial occurrence has been reported. We present a case of the anticonvulsant hypersensitivity syndrome to emphasize the importance of recognizing the multiple clinical components of the syndrome and to raise awareness of the cross-sensitivity among anticonvulsants metabolized via arene oxide metabolites. ( info)

10/552. carbamazepine hypersensitivity and the use of lymphocyte proliferation responses.

    This report describes a case of multisystem failure in a 5-year-old boy who was being treated with carbamazepine for a seizure disorder. carbamazepine hypersensitivity was diagnosed from the combination of the clinical constellation and the results of the patient's peripheral blood monocyte proliferation responses to both carbamazepine and a panel of other medications. ( info)
| Next ->


Leave a message about 'epilepsy, tonic-clonic'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.